Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Memphis, TN

April 15, 2001Marshall County, Mississippi; Fayette County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 15, 2001, 5:39 AM CDT for Marshall County, Mississippi; Fayette County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 15, 2001, 5:39 AM CDT (10:39 UTC)
Expired
Apr 15, 2001, 6:15 AM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marshall County, MS, Fayette County, TN

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:00 AM CDTThunderstorm WindWarren, TNThree trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 151040
SVRMEM
MSC093-TNC047-151115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
539 AM CDT SUN APR 15 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 615 AM CDT.

* AT 534 AM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 9 MILES NORTH OF SOMERVILLE TO BYHALIA...MOVING
  EAST AT 60 MPH.

  AT 530 AM...MEMPHIS POLICE REPORTED DOWNED POWERLINES AND          
  TREES BLOWN DOWN.

* CITIES IN THE PATH OF THIS STORM THROUGH 615 AM CDT INCLUDE...  
  MT PLEASANT... WILLISTON...
  HOLLY SPRINGS...
  POTTS CAMP...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3547 8936 3477 8975 3454 8929 3490 8932
          3532 8919

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:35 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Apr 14, 9:35 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
935 PM CDT SAT APR 14 2001

RADAR SHOWS LITTLE ACTIVITY OVER THE CWA...BUT SHOWERS AND
THUNDERSTORMS CONTINUE OVER CENTRAL AR. EXPECT MOZRE RAIN LATER
TONIGHT...BUT WILL STILL HAVE TO LOWER POPS AND DOWNPLAY THE WORDING
FOR PRECIPITATION TO ACCOUNT FOR THE MAJOR BREAK. TEMPERATURES AND
WINDS ARE ON TRACK.

.MEG...NONE.

012

In the hours before

Local storm report, Apr 14, 11:52 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1152 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    CLARKSDALE                MS   WIND DAMAGE
04/14/01   COAHOMA                        TREES AND POWERLINES DOWN.
                                          ROOF BLOWN OFF
                                          HOUSE.REPORTED BY LAWg
                                          ENFORCEMENT

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:42 PM CDTSevere Thunderstorm WarningMEGCoahoma33 min
Apr 15, 5:57 AM CDTSevere Thunderstorm WarningMEGBenton33 min
Apr 15, 6:13 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah32 min
Apr 15, 6:40 AM CDTSevere Thunderstorm WarningMEGTishomingo35 min
Apr 15, 5:08 AM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton37 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningMEGHenry30 min
Apr 15, 6:13 AM CDTSevere Thunderstorm WarningMEGMcNairy32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.